Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 210, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 12, 2004, 5:47 PM CDT for Martin County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2004, 5:47 PM CDT (22:47 UTC)
- Expired
- Jun 12, 2004, 6:45 PM CDT
- In force
- 58 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Martin County, TX
The radar
The Midland/Odessa radar (KMAF), 48 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.8 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1156 J/kg
- Mixed-layer CIN
- -259 J/kg
- Mixed-layer LCL
- 1627 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 122247 SVRMAF TXC317-122345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 548 PM CDT SAT JUN 12 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARTIN COUNTY IN WEST TEXAS * UNTIL 645 PM CDT * AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES WEST OF TARZAN...OR 22 MILES NORTH OF MIDLAND...MOVING NORTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... TARZAN... GRADY... TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3247 10218 3214 10217 3214 10175 3251 10179 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:01 PM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, Jun 12, 2:01 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 201 PM CDT SAT JUN 12 2004 .SHORT TERM... WATER VAPOR IMAGERY INDICATING SHORTWAVE TROUGH PROGRESSING THROUGH SOUTH CENTRAL NEW MEXICO EARLY THIS AFTERNOON. SOME CU/ALTOCU APPEARING ON VISIBLE IMAGERY...PORTENDING THINGS TO COME. VERY DRY AIR MIXING DOWN OVER THE WESTERN CWA...SHARPENING AND PROPAGATING DRYLINE EASTWARD. THINK THE DRYLINE WILL BE SLIGHTLY FURTHER WEST THAN MESOETA DEPICTING BY 13/00Z AS WINDS HAVE NOT VEERED AS MUCH AS EXPECTED. ATMOSPHERE IS VERY UNSTABLE TO THE EAST OF THE DRYLINE WITH MUCAPE PROGGED TO BE 1500 TO 2000 J/KG AND LI/S AROUND -3 C ALONG SAME BY LATE AFTERNOON. H7 TO H5 LAPSE RATES NEAR 8 C/KM ARE ALSO PROGGED ALONG THE DRYLINE AS MID LEVEL LIFT INCREASES FROM WEST TO EAST AHEAD OF ONCOMING SHORTWAVE TROUGH. EXPECT ELEVATED THUNDERSTORMS TO DEVELOP BETWEEN 12/21Z AND 13/00Z AS ABOVE INSTABILITY/LIFT WILL ACCOMPANIED BY AN 80 KT H25 JET AND DIFFLUENT FLOW ALOFT. 0 TO 6 KM BULK SHEAR VECTORS PROGGED TO BE 35 TO 40 KT ACROSS THESE AREAS WHILE FORECAST SOUNDINGS INDICATING INVERTED V CHARACTERISTICS. WIND AND HAIL WILL INITIALLY BE THE MAIN THREAT...BUT ISOLATED TORNADOES POSSIBLE AS LOW LEVEL WINDS BACK LATE THIS AFTERNOON AND EVENING. IT APPEARS AN MCS WILL FORM LATER THIS EVENING AS H85 LLJ INCREASES. LOW LEVEL MOISTURE VERY PLENTIFUL...SO FLASH FLOODING WILL ALSO BE OF CONCERN MAINLY OVER THE EASTERNMOST ZONES. A LITTLE SKEPTICAL OF LOW CLOUDS DEVELOPING OVER THE EAST IN THE MORNING...BUT SOME LOCATIONS MAY SEE FOG AFTER CLOUDS CLEAR OUT FROM TSRA. FORECAST LOWS LOOK GOOD SO LEFT THEM ALONE. OTHERWISE... TWEAKED WIND AND DEWPOINT GRIDS. .LONG TERM... SHOULD BE A QUIETER DAY SUNDAY AS THE SIGNIFICANT SOUTHERN STREAM SHORTWAVE MOVES TO THE EAST WITH SUBSIDENCE IN ITS WAKE FOR MUCH OF THE DAY. DRYLINE WILL MIX TO THE EASTERN PERMIAN BASIN BY LATE SUNDAY AFTERNOON IN THE NORTHWEST FLOW ALOFT. WILL LEAVE OUT MENTION OF THUNDER IN ZONES IN THE PERMIAN BASIN WITH SIGNIFICANT MIXING OUT OF LOW LEVEL MOISTURE AND LACK OF SIGNIFICANT UPPER DISTURBANCE. WILL LEAVE ISOLATED CONVECTION MENTION IN THE LOWER TRANSPECOS AND BIG BEND WITH LINGERING INSTABILITY AND OROGRAPHICS THAT COULD AID IN ANY POSSIBLE INITIATION. WILL CONTINUE TO CONFINE ISOLATED POPS TO THE LOWER TRANSPECOS AND BREWSTER COUNTY ON MONDAY AS THIS WILL BE ONLY AREA WHERE ENOUGH INSTABILITY AND LOW LEVEL CONVERGENCE COEXIST. BY TUESDAY THE LOW LEVEL MOISTURE WILL BEGIN TO RETROGRADE BACK TOWARD THE HIGHER TERRAIN OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO COURTESY OF UPSLOPE FLOW. WILL CONTINUE THE ISOLATED POPS MAINLY SOUTH AND WEST OF THE PECOS RIVER FOR CONVERGENCE ALONG DRY LINE AND OROGRAPHIC UPSLOPE FLOW IN THE HIGHER TERRAIN. WEAK FLOW ALOFT WILL NOT BE FAVORABLE FOR STORMS TO MOVE MUCH EAST INTO THE PERMIAN BASIN. BY WEDNESDAY THE DISTURBANCE CURRENTLY NEAR THE BAY OF CAMPECHE MAY BECOME A PLAYER ACROSS THE EXTREME EAST IF IT TRANSLATES AS FAR WEST AS THE ECMWF DEPICTS. WILL SHOTGUN ISOLATED POPS IN UPSLOPE FLOW AND SHORTWAVE/SURFACE TROUGH IN THE WEST AND IN THE EAST DUE TO THE AFOREMENTIONED DISTURBANCE. AT THIS TIME WILL LEAVE THE WEDNESDAY THROUGH SATURDAY PERIODS ALONE IN THE DATABASE DEPICTING ISOLATED CONVECTION DUE TO PROXIMITY AND UNCERTAIN TRACK OF THE GULF DISTURBANCE AND MOIST UPSLOPE FLOW IN THE WEST/HIGHER TERRAIN. POPS MAY NEED TO BE RAISED FRIDAY AND SATURDAY AS A NORTHERN STREAM COLD FRONT MAY BE MOVING INTO THE SOUTHERN PLAINS. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 71 99 71 98 / 60 10 10 0 CARLSBAD NM 67 100 65 101 / 0 0 0 0 DRYDEN TX 71 95 72 97 / 60 10 10 10 FORT STOCKTON TX 71 100 72 100 / 20 10 10 10 GUADALUPE PASS TX 63 95 66 97 / 0 0 0 0 HOBBS NM 67 100 62 99 / 10 0 0 0 MARFA TX 63 92 58 94 / 10 0 0 10 MIDLAND INTL AIRPORT TX 70 98 72 99 / 40 0 0 0 ODESSA TX 70 99 72 100 / 30 0 0 0 WINK TX 70 106 69 105 / 10 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 67/12
Hazardous weather outlook, Jun 12, 2:15 PM CDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 215 PM CDT SAT JUN 12 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-131100- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 215 PM CDT (115 PM MDT) SAT JUN 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND THIS EVENING ACROSS THE CENTRAL AND EASTERN PERMIAN BASIN...THE LOWER TRANS PECOS...AND INTO THE BIG BEND REGION. THUNDERSTORMS MAY INITIATE BY LATE AFTERNOON NEAR THE PECOS RIVER TO THE BIG BEND REGION. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS...IN ADDITION TO HEAVY RAINFALL AND DEADLY LIGHTNING. THE FOCUS FOR THUNDERSTORM DEVELOPMENT WILL LIKELY SPREAD NORTH DURING THE EARLY EVENING HOURS TO INCLUDE THE CENTRAL AND EASTERN PERMIAN BASIN. LARGE HAIL AND DAMAGING WINDS...IN ADDITION TO HEAVY RAINFALL AND DEADLY LIGHTNING...WILL BE THE MAIN THREATS GENERALLY ALONG AND EAST OF A LINE FROM LAMESA...TO MIDLAND...TO FORT STOCKTON...TO THE BIG BEND REGION. HOWEVER ISOLATED TORNADOES WILL ALSO BE POSSIBLE BY MID EVENING...ESPECIALLY ACROSS THE EASTERN PERMIAN BASIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS... AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. AKL
In the hours before
Special weather statement, Jun 12, 3:30 PM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 330 PM CDT SAT JUN 12 2004 TXZ047-048-051>053-061>063-068>070-075-081-082-130200- BIG BEND AREA-BORDEN-CRANE-ECTOR-GLASSCOCK-HOWARD-MARTIN-MIDLAND- MITCHELL-PECOS-REAGAN-SCURRY-TERRELL-UPTON- 330 PM CDT SAT JUN 12 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH #450 UNTIL 900 PM CDT SATURDAY EVENING FOR THE FOLLOWING AREAS: THIS WATCH INCLUDES 14 COUNTIES IN WEST TEXAS: BREWSTER...BORDEN...CRANE...ECTOR...GLASSCOCK...HOWARD... MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...SCURRY... TERRELL AND UPTON THIS TORNADO WATCH INCLUDES THE CITIES OF BIG LAKE...BIG SPRING... COLORADO CITY...FORT STOCKTON...GARDEN CITY...MIDLAND...ODESSA AND SNYDER. A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:19 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 56 min |
| Jun 11, 8:13 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 62 min |
| Jun 11, 9:48 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 27 min |
| Jun 12, 2:43 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 62 min |
| Jun 12, 3:49 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 56 min |
| Jun 12, 4:08 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 52 min |
| Jun 12, 4:11 PM CDT | Tornado Warning | MAF | Pecos | 64 min |
| Jun 12, 4:55 PM CDT | Severe Thunderstorm Warning | MAF | Ward | 50 min |
| Jun 12, 5:02 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 58 min |
| Jun 12, 5:15 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 60 min |
| Jun 12, 5:19 PM CDT | Tornado Warning | MAF | Brewster | 56 min |
| Jun 12, 5:20 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 55 min |
| Jun 12, 5:52 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 38 min |
| Jun 12, 5:54 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 51 min |
| Jun 12, 6:16 PM CDT | Tornado Warning | MAF | Brewster, Terrell | 59 min |
| Jun 12, 6:26 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 49 min |
| Jun 12, 6:30 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 60 min |
| Jun 12, 6:33 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 42 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.